Thunderstorm Wind, Morgan
- When
- May 23, 6:15 PM EST
- Where
- Morgan County, Sunbright
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -84.670
Several trees were blown down by severe thunderstorm wind gusts.
An upper trough coupled with a strong jet streak allowed for a severe thunderstorm to produce damaging winds in East Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper trough coupled with a strong jet streak allowed for a severe thunderstorm to produce damaging winds in East Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 23, 2:08 PM EST, 4 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 308 PM EDT Thu May 23 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 307 PM EDT Thu May 23 2024 Key Messages: 1. Strong to severe storms this evening with the main threats being wind gusts and hail, mainly affecting locations along and west of I- 75. 2. Another round of showers/storms is expected Friday afternoon, but mainly in southern sections as an upper level disturbance moves through that area. A few strong to marginally severe storms are possible. Discussion: Convection is starting to blossom in the Plateau and southern portions of the TN Valley. Over the next few hours, this activity will expand and intensify as clouds clear out and surface heating builds. Mesoanalysis shows the best instability to our west, so the storms that are developing in Middle TN will have the best chance of becoming severe, and with a an effective shear max located over the northern Plateau/eastern KY, that area will have the highest severe chance as those storms track NE. Damaging wind gusts and large hail will be the primary threats, and locations that have repeated storms may experience localized flooding. Most of this activity should weaken or exit the area by midnight. Overnight, a moist low level air mass will be in place that will favor fog and low cloud development. The models show that this will be slow to lift in the morning, but by noon we should have some good surface heating to aid in destabilization. In the midlevels, a weak shortwave trough/500 mb vort max will be crossing northern AL and GA in the late morning and early afternoon, which may bring showers to the southern sections as early as 10 AM. CAMS are not in good agreement with the development of convection tomorrow, so confidence is low. But it does appear that areas south of I-40 will have the best chance of showers/storms, and that a few of these could be strong to marginally severe, with wind/hail being the main threats. && .LONG TERM... (Friday night through next Thursday) Issued at 307 PM EDT Thu May 23 2024 Key Messages: 1. An unsettled period with multiple rounds of showers and thunderstorms for much of the period. 2. Some of the storms may be strong to severe at times, with the higher chances for severe storms looking like Sunday and/or Monday. Localized flooding will also be possible. 3. Drier and cooler air moving in toward the end of the period, but a few additional showers and/or storms still cannot be ruled out. Discussion: Unsettled weather pattern will continue, as 500 MB flow remains somewhat flat through the weekend, with a series of disturbances touching off rounds of convection. By Sunday, deepening of a trough near the Great Lakes will usher through a cold front accompanied by organized convection around Monday morning that has caused SPC to put us in a 15+% area in the severe weather outlook. However, as the present Watch attests, chances of severe weather will not be limited to Sunday night/Monday. Furthermore, repeated rounds of rainfall will increase proneness to localized flash flooding from today through Monday. Post frontal precip chances on Tues and Wed will likely be scattered in nature and not likely to be heavy. Models are diverging that far out now anyway, with the ECMWF maintaining something of a blocking pattern, while the GFS has backed off of that solution and instead wants to continue with more of a northwesterly flow across the nation that keeps us impacted by another shortwave or two. We will cheer for the ECMWF's quieter solution, but will have to wait and see what pans out. && .AVIATION... (18Z TAFS) Issued at 250 PM EDT Thu May 23 2024 Showers and thunderstorms are developing in Middle TN and the Cumberland Plateau. They are expected to increase and spread into the northern half of East TN through the evening, impacting TYS and TRI. MVFR conditions with gusty winds of 30-40 kt are possible, possibly IFR if a storm moves directly over the terminal. Tonight, a moist air mass will result in fog and low clouds, likely MVFR at CHA and TYS but TRI may drop to IFR. Another round of showers and storms is expected late in this TAF period, mainly affecting CHA and TYS. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 67 83 67 88 / 40 70 40 50 Knoxville McGhee Tyson Airport, TN 64 79 64 85 / 50 70 50 50 Oak Ridge, TN 64 79 63 85 / 50 70 50 50 Tri Cities Airport, TN 61 79 61 81 / 60 50 40 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...DGS LONG TERM....GC AVIATION...DGS
Hazardous Weather Outlook National Weather Service Morristown TN 312 PM EDT Thu May 23 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241915- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 312 PM EDT Thu May 23 2024 /212 PM CDT Thu May 23 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong to severe storms are possible this afternoon into the early evening across the entire area. A risk for damaging winds and large hail exists with the strongest thunderstorms. Heavy downpours in association with the storms may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be multiple rounds of showers and thunderstorms moving through during the Friday through Monday period. Some of these storms may become strong to severe at times, with strong gusty winds and hail the primary threats. There may be a period with a low tornado threat as well sometime in the Sunday into Monday time frame. In addition, repeated or prolonged periods of heavy rainfall may produce localized flooding in a few locations. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times during the today through Monday period.
Special Weather Statement
National Weather Service Morristown TN
156 PM EDT Thu May 23 2024
TNZ086-087-231845-
Northwest Monroe TN-Southeast Monroe TN-
156 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MONROE COUNTY
THROUGH 245 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Madisonville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Citico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3544 8426 3552 8401 3549 8399 3550 8398
3549 8394 3547 8396 3546 8396 3541 8402
3539 8401 3537 8401 3535 8404 3533 8403
3532 8404 3532 8422
TIME...MOT...LOC 1756Z 255DEG 13KT 3539 8418
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DGSSpecial Weather Statement
National Weather Service Morristown TN
312 PM EDT Thu May 23 2024
TNZ071-086-232000-
Northwest Monroe TN-NW Blount TN-
312 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLOUNT AND NORTHERN
MONROE COUNTIES THROUGH 400 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Madisonville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madisonville, Vonore, Greenback, Fort Loudon State Park, Citico
Beach, McGee Carson Peninsula, and Talassee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.
&&
LAT...LON 3548 8434 3557 8440 3562 8425 3562 8419
3561 8419 3563 8415 3565 8413 3566 8414
3570 8401 3559 8397 3553 8403
TIME...MOT...LOC 1912Z 251DEG 11KT 3556 8422
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DGSSpecial Weather Statement
National Weather Service Morristown TN
313 PM EDT Thu May 23 2024
NCZ061-232000-
Clay NC-
313 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CLAY COUNTY THROUGH 400 PM
EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hayesville, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee, and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3504 8393 3516 8374 3515 8373 3516 8365
3515 8364 3514 8366 3514 8364 3512 8364
3513 8362 3511 8362 3507 8357 3504 8356
3502 8352 3501 8352 3500 8349 3499 8365
3499 8392
TIME...MOT...LOC 1913Z 241DEG 12KT 3503 8386
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGSSpecial Weather Statement
National Weather Service Morristown TN
315 PM EDT Thu May 23 2024
TNZ084-099-100-232000-
Bradley TN-Hamilton TN-Meigs TN-
315 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BRADLEY...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES THROUGH 400 PM
EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Soddy-Daisy, or 11 miles northwest of Cleveland, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Birchwood, Big Spring, Hopewell, and Sale Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.
&&
LAT...LON 3532 8512 3544 8495 3544 8491 3546 8490
3537 8485 3535 8486 3534 8483 3530 8481
3521 8503
TIME...MOT...LOC 1914Z 235DEG 12KT 3529 8503
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DGSSpecial Weather Statement
National Weather Service Morristown TN
647 PM EDT Thu May 23 2024
TNZ035-036-067>069-071-084>086-232330-
Anderson TN-Northwest Monroe TN-Roane TN-Loudon TN-Knox TN-
NW Blount TN-Meigs TN-Morgan TN-McMinn TN-
647 PM EDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORGAN...LOUDON...
NORTHEASTERN MEIGS...SOUTHWESTERN ANDERSON...SOUTHWESTERN KNOX...
CENTRAL MCMINN...NORTHWESTERN BLOUNT...NORTHWESTERN MONROE AND ROANE
COUNTIES THROUGH 730 PM EDT...
At 647 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Wartburg to near Rockwood
to near Athens. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knoxville, Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater,
Rockwood, Loudon, Madisonville, and Farragut.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east Tennessee.
&&
LAT...LON 3539 8475 3582 8470 3587 8472 3589 8471
3590 8468 3599 8472 3603 8476 3619 8426
3594 8412 3546 8410 3545 8412
TIME...MOT...LOC 2247Z 257DEG 31KT 3602 8469 3584 8464 3543 8469
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWSpecial Weather Statement
National Weather Service Morristown TN
704 PM EDT Thu May 23 2024
TNZ085-086-100>102-232345-
West Polk TN-Northwest Monroe TN-East Polk TN-Bradley TN-McMinn TN-
704 PM EDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BRADLEY...NORTHERN
POLK AND SOUTHERN MCMINN COUNTIES THROUGH 745 PM EDT...
At 703 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cleveland, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cleveland, Benton, Etowah, Charleston, East Cleveland, Wildwood Lake,
South Cleveland, Englewood, Calhoun, and Bullet Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3526 8491 3545 8446 3525 8436 3524 8437
3524 8436 3523 8436 3522 8434 3521 8435
3521 8433 3518 8432 3511 8487
TIME...MOT...LOC 2303Z 251DEG 26KT 3520 8481
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BWThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
8 thunderstorm wind. Local standard time, as filed.
Several trees were blown down by severe thunderstorm wind gusts.
Several trees were blown over by powerful thunderstorm wind gusts.
Several trees were blown down by powerful thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by powerful thunderstorm wind gusts.
Multiple trees were blown down by severe thunderstorm wind gusts.
A large tree was felled by severe thunderstorm winds. Additionally, roof shingles from the church next door were stripped off the roof. A personal weather station recorded a 60 mph wind gust during the storm.
Several trees were blown down by severe thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178694, 1178695, 1178696, 1178697, 1178698, 1178699, 1178701, 1178700.